Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 28, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Sep 17, 2020, 4:24 AM EDT for Van Buren County, Michigan. It took effect at Sep 17, 2020, 5:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2020, 4:24 AM EDT (08:24 UTC)
- In effect from
- Sep 17, 2020, 5:00 PM EDT
- Expired
- Sep 18, 2020, 4:01 AM EDT
- In force
- 11 hr
- Issued by
- NWS Grand Rapids, MI
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087 WHUS43 KGRR 170824 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 424 AM EDT Thu Sep 17 2020 MIZ071-171630- /O.NEW.KGRR.BH.S.0028.200917T2100Z-200918T0900Z/ Van Buren- 424 AM EDT Thu Sep 17 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Van Buren county. * WHEN...From this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North Beach at South Haven will be a dangerous place to swim later today into the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
5 follow-up statements
309 WHUS43 KGRR 171524 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1124 AM EDT Thu Sep 17 2020 MIZ071-180000- /O.CON.KGRR.BH.S.0028.200917T2100Z-200918T0900Z/ Van Buren- 1124 AM EDT Thu Sep 17 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Van Buren county. * WHEN...From this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North Beach at South Haven will be a dangerous place to swim this evening. Strong currents are expected near the pier. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
608 WHUS43 KGRR 171924 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 324 PM EDT Thu Sep 17 2020 MIZ071-180900- /O.CON.KGRR.BH.S.0028.200917T2100Z-200918T0900Z/ Van Buren- 324 PM EDT Thu Sep 17 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Van Buren county. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North Beach at South Haven will be a dangerous place to swim this evening. Strong currents are expected near the pier. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
949 WHUS43 KGRR 180146 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 946 PM EDT Thu Sep 17 2020 MIZ071-180900- /O.CON.KGRR.BH.S.0028.000000T0000Z-200918T0900Z/ Van Buren- 946 PM EDT Thu Sep 17 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Van Buren county. * WHEN...Until 5 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves of 3 to 5 feet will continue into the overnight hours, before subsiding to 1 to 3 feet late. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
434 WHUS43 KGRR 180745 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 345 AM EDT Fri Sep 18 2020 MIZ071-180900- /O.CON.KGRR.BH.S.0028.000000T0000Z-200918T0900Z/ Van Buren- 345 AM EDT Fri Sep 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Van Buren county. * WHEN...Until 5 AM EDT early this morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves of 3 to 5 feet will continue into the overnight hours, before subsiding to 1 to 3 feet late. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
793 WHUS43 KGRR 180801 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 401 AM EDT Fri Sep 18 2020 MIZ071-180915- /O.CAN.KGRR.BH.S.0028.000000T0000Z-200918T0900Z/ Van Buren- 401 AM EDT Fri Sep 18 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves have diminished and the Beach Hazards Statement is cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 3:30 AM EDT, 54 minutes earlier.
Area forecast discussion, Sep 17, 3:30 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Thu Sep 17 2020
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 AM EDT Thu Sep 17 2020
-Cool through the weekend; nighttime frost threat
-Temps rebound next week, still dry
&&
.DISCUSSION...(Today through next Wednesday)
Issued at 330 AM EDT Thu Sep 17 2020
-- Cool through the weekend; nighttime frost threat --
Cold Canadian sfc high building in from the northwest brings
chilly fall-like conditions into the region through the weekend
with a risk of frost at night. Friday night will be the coldest
night when the center of the sfc high will be overhead.
Clear to partly cloudy skies and dry conditions will prevail the
next several days and we've probably seen the last of the smoke
aloft issue for a while per HRRR experimental guidance. Visible
satellite imagery from yesterday confirms mostly smoke free skies
under the approaching sfc high as the smoke guidance has been
suggesting.
Frost threat begins tonight, mainly across the nrn zones where
sfc winds have the best chance of calming out. Some concern
exists however regarding extent/coverage of strato-cumulus pouring
swwd off Lake Huron and the HREF low cloud guidance does hint at
that potential.
Will issue a Frost Advisory for the nrn two rows of the GRR CWFA
where confidence is highest, although it's possible some patchy
frost will develop south of that too if the winds drop off enough
and skies are clear.
Frost threat increases for Friday night and more of the area will
be impacted, so a Frost Advisory may be needed for the entire
area. Also a risk of freezing temps may develop across Osceola
and Clare Counties. There will still be a frost threat on
Saturday night as the sfc ridge holds, but we could have some mid
and high level cloudiness coming in by that time.
-- Temps rebound next week, still dry --
Guidance continues to indicate a warm up next week as upper trough
lifts out and the sfc high pulls away. Still no signs of any
substantial rainfall though as a dry air mass still prevails.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 143 AM EDT Thu Sep 17 2020
The cloud deck at 4000-6000 ft currently over srn Lwr MI early
this morning will move south and out of the area by 14Z or so.
There is also a threat of some MVFR cigs of 1500-2500 impacting
JXN/BTL/AZO for a brief time overnight. Otherwise skies clearing
out today and remaining clear tonight. Sfc winds will be northeast
around 10 kts, although turning northerly at MKG this afternoon.
&&
.MARINE...
Issued at 330 AM EDT Thu Sep 17 2020
As the northeast flow in the Lk Mi nearshore turns northerly late
today into the evening, a small craft advisory and beach hazards
statement may be needed south of Holland. Will be looking at the
potential some more this morning and issue a bit later if
confidence increases.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 8 AM EDT Friday for MIZ037>040-
043>046.
LM...None.
&&
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Meade
MARINE...MeadeHazardous weather outlook, Sep 17, 3:49 AM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 349 AM EDT Thu Sep 17 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 349 AM EDT Thu Sep 17 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Frost is expected tonight north of a line from Muskegon to Alma. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Frost is likely Friday night over much of the area, with freezing temperatures also possible north of Big Rapids and Mt Pleasant. A threat of frost will exist on Saturday night as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-180800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 349 AM EDT Thu Sep 17 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves could become hazardous to small craft and beach goers for a time late this afternoon and evening, mainly south of Holland. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:38 AM EDT | Frost Advisory | GRR | Clare, Isabella, Lake, Mason, Mecosta, Montcalm and 3 more | 28 hr |
| Sep 17, 4:27 AM EDT | Small Craft Advisory | GRR | 23 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.